Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 150, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2004, 4:55 PM EDT for Mason County, Putnam County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 10, 2004, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 102055
SVRRLX
WVC053-079-102130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
455 PM EDT TUE AUG 10 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST VIRGINIA...
PUTNAM COUNTY IN WEST VIRGINIA...
* UNTIL 530 PM EDT...
* AT 452 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 8 MILES EAST OF CROWN CITY...OR ABOUT 11 MILES NORTH
OF MILTON...MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BUFFALO...ELEANOR AND
WINFIELD.
--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3859 8221 3861 8217 3865 8218 3862 8201
3861 8187 3859 8176 3855 8177 3853 8178
3851 8199 3852 8210
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:25 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 10, 3:25 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT TUE AUG 10 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... CURRENT LINE OF TRW WEAKENS DURING EARLY EVENING HOURS WITH WIDESPREAD SVR POTENTIAL NOT ANTICIPATED AS ATMOSPHERE LACKS SIGNIFICANT WAVES/ MID LEVEL COOLING. COLD FRONT CURRENTLY IN CENTRAL OH SOUTHWARD INTO KY SLOWLY NUDGES EASTWARD DURING THE NIGHT WITH IT REACHING I-79 BY DAWN WED. WEAK DYNAMICS WITH SURFACE BAROCLINIC ZONE CORRELATES TO CHANCE POPS AGAIN TOMORROW...HOWEVER FOCUS SHIFTS INTO EASTERN ZONES WHERE GREATEST INSTABILITY RESIDES (LI/S -2C...HIGHEST H10-H8 MSTR CONV...AND BEST EQUIV POT TEMP ADV). THAT IN MIND...PLAYED HIGHEST POPS EAST AND LOWEST W...THINKING MORE OF A DIURNAL TREND IN THE WEST...WHILE SHOWERS ARE POSSIBLE AT ANY TIME IN THE EAST. UPR LVL LOW INTENSIFIES CARVING OUT A MORE AMPLIFIED TROF IN THE CENTRAL CONUS...THUS SLOWING EASTWARD PROGRESSION OF FRONT NEAR THE BLUE RIDGE THURSDAY. MID LVL WAVES TRAVERSE CWA THUR AND THUR NIGHT IN THE POST FRONTAL AIRMASS...SO A SMALL CHC OF RW. PLAYED NUMBERS A FEW DEGREES ABOVE GUIDANCE TNGT WITH BKN CLOUDS...OTHERWISE MAV NUMBERS LOOK GOOD. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 144 PM EDT TUE AUG 10 2004 LONG TERM (FRIDAY THROUGH TUESDAY)... TREND IN MODELS IS FOR A BIT SHARPER MEAN UPPER TROF IN THE GREAT LAKES AND OH VLY FOR 12Z FRIDAY...AS ANOTHER VORT MAX ROTATES AROUND. 12Z ETA SOLUTION EVEN SLOWER THAN GFS IN PUSHING FRONTAL MOISTURE E ON FRIDAY. WILL INCREASE LINGERING CLOUDS A BIT ON FRIDAY. POPS STILL DIFFICULT TO FIGURE FOR FRIDAY. LEAVING SLIGHT CHANCE (20 POPS) IN THE MOUNTAINS FRIDAY. WEAKENING UPPER TROF STILL IN UPPER OH VALLEY OVER THE WEEKEND. OUR THOUGHTS / NEIGHBORING OFFICES AGREED/ WERE THAT THE 12Z GFS SOLUTION BROUGHT THE REMAINS OF CHARLEY TOO FAR NW...CONSIDERING THE MEAN TROF IN GREAT LAKES AND UPPER OHIO VALLEY...THUS GFS AFFECTS OUR MOUNTAINS WITH RAIN. ONLY INSERTED A 20 POP FOR EASTERN COUNTIES ON MONDAY...THINKING MAIN MOISTURE WILL REMAIN TOWARD THE CAROLINA COAST. AFTERNOON TEMPERATURES STILL BELOW NORMAL IN MEAN TROF FRIDAY INTO SUNDAY. NOTICE PKB STILL HAS NOT REACHED 90 DEGREES THIS SUMMER...WITH 89 DEGREES SEVERAL DAYS. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1252 PM EDT TUE AUG 10 2004 AVIATION... MVFR HAZE AND CU EXPECTED DURING 18-23Z TIME PERIOD AND THAT TREND CONTINUES TONIGHT WITH MVFR VIS IN LIGHT FOG...OTHERWISE VFR EXPECTED ENTIRE PERIOD. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1040 AM EDT TUE AUG 10 2004 SHORT TERM (REST OF TODAY)... SCATTERED CONVECTION CONTS TO RACE NE ALONG THE OHIO RIVER IN AN AREA OF WEAK INSTABILITY. NOT TOO EXCITED ABOUT WIDESPREAD CONVECTION THIS AFTERNOON AS COLD FRONT IN WESTERN OHIO SLOWLY APPROACHES. A CAP DEVELOPS BETWEEN H7-H6 WHICH SUPPRESSES TSTM POT EXCEPT ALNG AND WEST OF PKB TO HTS LINE GIVEN CLOSER PROXIMITY TO BAROCLINIC ZONE. ADJUSTED HIGH TEMPERATURES UP A FEW DEGREES ACROSS THE NORTH PER A LONGER PERIOD OF SUNSHINE...OTHERWISE PREVIOUS FCST LOOKS GOOD. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...29
Hazardous weather outlook, Aug 10, 4:23 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 423 PM EDT TUE AUG 10 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110756- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 423 PM EDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 10, 4:00 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL POINT PLEASANT 38.85N 82.13W
08/10/2004 1.75 INCH MASON WV PUBLIC
&&
JSHLocal storm report, Aug 10, 4:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL PARKERSBURG 39.26N 81.54W
08/10/2004 0.75 INCH WOOD WV TRAINED SPOTTER
&&
29The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 37 min |
| Aug 10, 4:13 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 32 min |
| Aug 10, 4:42 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie | 33 min |
| Aug 10, 6:46 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 44 min |
| Aug 10, 7:57 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.